Alert archive / New York / Special Weather Statements in 2017
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Jan 4, 2017, 7:26 PM EST for Chautauqua County, Erie County, Wyoming County, New York. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 4, 2017, 7:26 PM EST (00:26 UTC)
- Expired
- Jan 4, 2017, 9:30 PM EST
- In force
- 2 hr
- Issued by
- NWS Buffalo, NY
Counties Chautauqua County, NY, Erie County, NY, Wyoming County, NY
The radar
The Buffalo radar (KBUF), 55 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 0.4 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 876 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 204 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
198
WWUS81 KBUF 050026
SPSBUF
Special Weather Statement
National Weather Service Buffalo NY
726 PM EST WED JAN 4 2017
NYZ010-012-019>021-085-050230-
Allegany-Southern Erie-Cattaraugus-Chautauqua-Wyoming-Northern Erie-
726 PM EST WED JAN 4 2017
...A BAND OF LAKE EFFECT SNOW WILL AFFECT SOUTHERN ERIE...NORTHERN
CATTARAUGUS...NORTHWESTERN ALLEGANY...WYOMING AND CENTRAL CHAUTAUQUA
COUNTIES...
Several bands of lake effect snow producing snow fall rates of 1 to
2 inches per hour will continue through mid evening across portions
of Southern Erie, Wyoming, northern Chautauqua, and northern
Cattaraugus counties. These bands of heavy lake effect snow will
remain in the same general area, meandering a few miles north and
south at times.
Winds in excess of 40 mph are expected with this band of lake effect
snow, producing significant blowing and drifting snow and near
whiteouts at times.
Locations impacted include...
Dunkirk, Fredonia, East Aurora, Warsaw, Evans, Boston, Eden,
Springville, South Dayton, Ashford, and Lime Lake.
This includes Interstate 90 between exits 61 and 57.
Use extra caution if you must travel into or through this dangerous
snow squall. Rapid changes in visibility and snow covered roads are
likely to lead to accidents. Consider delaying travel until the
squall passes your location.
LAT...LON 4228 7973 4230 7976 4234 7973 4244 7950
4253 7939 4260 7919 4268 7911 4286 7851
4286 7804 4256 7804 4254 7806 4253 7806
4254 7805 4232 7804 4222 7976 4227 7976
$$
HitchcockWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jan 4, 6:51 PM EST, 35 minutes earlier.
Area forecast discussion, Jan 4, 6:51 PM EST, 35 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
651 PM EST Wed Jan 4 2017
.SYNOPSIS...
A prolonged period of winter's cold will flow over the region
through the weekend, with heavy lake effect snows persisting east of
Lakes Erie and Ontario through Saturday. Outside of lake effect snow
it will remain mainly dry through the weekend. Cold air will last
through early next week before another warm-up arrives by the middle
of the week.
&&
.NEAR TERM /THROUGH THURSDAY/...
Winds have diminished somewhat across Western NY this evening, with
gusts now mainly in the 30-35 knot range. With that in mind, have
dropped the wind advisory for the western counties and also dropped
the lakeshore flood advisory along the Lake Erie shore. It will
remain windy overnight, but gusts should remain below advisory
criteria. Farther east, still expect some gusts to 40 knots
especially near the Lake Ontario shore into late evening or
overnight, so the wind advisory will remain in place there.
Main concern continues to be lake effect snow, with bands of heavy
snow already well established off both lakes with a moist cyclonic
flow behind a departing low in Quebec.
For Lake Erie...
Multi-banded structured lake effect snow with several dominant bands
of 1-2 inch per hour rates continues across WNY this evening as cold
air deepens over the lakes. As a 260 to 270 wind flow establishes
tonight expect the lake snow to continue to focus mainly across the
Southern Tier. Moisture in the lower levels will be ample to support
snow development and with lake induced equilibrium levels rising to
around 9 to 10k feet, we should see snowfall rates up to 2 inches
per hour develop tonight. There may even be a connection to southern
Lake Michigan later tonight, under the western flow...though
enhancements from lake Michigan will be minor. This westerly flow
will also push lake snows inland enough that advisory level snows
will be likely across the western and northern portions of Allegany
County, for which a lake effect snow advisory will be issued for
tonight, through tomorrow midday.
Later tonight the wind flow begins to back some, with winds farther
backing during the morning hours Thursday. This backing to the winds
will be ahead of the Plains shortwave...with the wave crossing the
Plains tonight. This shortwave will create more of a positive tilt
to the upper level trough overhead, with such tilt favoring a SW
wind flow. As winds back some tonight, they may disrupt the Lake
Erie snowband some such that activity will become lighter, and more
scattered...thus until a more SW to NE band forms over Lake Erie
tomorrow morning.
As winds back to a 240 to 250 flow expect the lake effect snow to
lift northward through the day, reaching the Buffalo Metro area by
mid afternoon. With still favorable moisture in the lower levels for
snow production, inversion levels still around 6 to 8K feet and
increased residence time over Lake Erie a band of snow should produce
1 to 2 inch snow fall rates over Erie County, and extending inland to
Genesee and Wyoming Counties. The northern edge of this band will
make it to about the City of Buffalo and out to the airport...and
Batavia before the upstream shortwave nears, and boundary layer
steering winds begin to veer...sending the lake snows back
southward. Will place northern Lake Erie under a lake effect snow
warning now...starting 7 am tomorrow morning...with the lake effect
snow slowly migrating northward towards the Metro Buffalo area...and
airport by the afternoon hours. Slightly lesser amounts of snow
inland will bring Genesee County into a lake effect snow advisory.
This upstream shortwave may also bring a few light synoptic snow
showers to the Southern Tier late tomorrow afternoon.
For Lake Ontario...
Will maintain the lake effect snow warnings as is. A band of heavier
snow is becoming better organized this evening across Jefferson
county. Similar to Lake Erie, the placement of the 500 hPa closed
low will favor a band of lake effect snow across the Tug Hill
region. There will be several factors that will contribute to higher
snowfall rates east of Lake Ontario than off Lake Erie.
Lake effect parameters will remain favorable for lake effect snow
formation, with inversion heights around 10 to 12K feet, and 2 to 3K
feet of saturation within the prime snow dendritic growth zones. The
longer fetch to Lake Ontario will increase residence time, and
additional moisture from both Georgian Bay and Lake Superior will
combine to produce an intense lake effect snow band tonight, with
snowfall rates of 3 inches per hour or greater. The favorable time
for the high snowfall rates will be through the overnight hours,
then as the upstream shortwave slides under the upper level closed
low...winds will begin to back. This will send upstream lake
connection moistures northward into Canada late tonight...and the
additional back winds will briefly create enough shear to possibly
disrupt the band of snow late tomorrow morning. Expect some
weakening to the band of snow across the Tug Hill and northern
Jefferson region with the loss of both upstream connection, and wind
shear.
Like off Lake Erie we should see a reformation of a new band of snow,
this on an aligning 240 flow. This wind flow will send a plume of
snow towards the Watertown metro area...and Fort Drum towards the
late afternoon hours...with snows falling across the Watertown/Fort
Drum area for the evening commute. Lower surface convergence,
combined with less upstream connections will likely bring lower
snowfall rates with this secondary plume of lake snows through the
afternoon hours.
Temperatures will remain below normal...with temperatures remaining
in the teens and 20s.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
...Continued Significant Lake Effect Snow...
A longwave trough will be parked across eastern North America
through the period, placing the lower Great Lakes under deep
cyclonic flow. This will maintain the influx of arctic air across
the lower Great Lakes continuing to produce bands of lake effect
snow east of lakes.
The event will be ongoing as we move into Thursday evening, with
lake bands expected to be impacting areas from Central and Southern
Erie county, likely as far north as the Buffalo Southtowns, and down
across the Western Southern Tier off Lake Erie, and from Watertown
down into the Tug Hill off Lake Ontario. Lake parameters continuing
to look impressive with equilibrium levels near 10k off both lakes
with a characteristic bullseye of omega within dendritic snow growth
layer. This would favor a continuation of snowfall rates of at least
1 to 2 inches per hour with the heaviest bands with additional
amounts of 6 to 12 inches off Lake Erie, particularly across
southern Erie and extreme northwestern Chautauqua counties. A
similiar setup is expected off Lake Ontario, particularly the
northern half of the Tug Hill Plateau, however with a longer fetch
and stronger orographic lifting here, amounts could be even greater.
Lake snows will continue into Friday night, albeit at a reduced
intensity in the wake of a short wave passage and associated shear,
and drying aloft that may disrupt and weaken bands at times.
Nonetheless, cold air and cyclonic flow will persist in the low
levels, and as such activity will continue in one form or another
downwind of the lakes. Another shortwave crossing the area may
reinvigorate activity Friday evening. Once again, activity should
remain largely south of Buffalo, focusing on the Chautauqua Ridge
and Boston Hills as westerly flow regime remains in place. Better
access to more consistent synoptic moisture should maintain more
rigorous activity east of Lake Ontario.
Saturday currently looks to feature more of the same, with a
weakening of activity during the day Saturday before yet another
shortwave enhances activity Saturday night.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
The lake effect snows that have been hitting areas east of the lakes
for several days will finally shift their focus later in the
weekend. The impetus for the shift will be the passage of a final,
vigorous shortwave early in the period to Sunday. This will send the
lake snows to areas south of Lake Ontario and towards the
Pennsylvania border off Lake Erie as a northwesterly flow develops
in the face of upstream ridging. This activity will not be as
intense as seen in previous days, nonetheless given the arctic
airmass that will still be in place, advisory snowfall amounts will
not be out of the question across these areas Sunday into Sunday
evening.
The lake snows should diminish Monday as low level winds begin to
back in response to low level anticyclone drifting south of the
area. A more substantial moderation trend back to more seasonable
temperatures is expected by the end of the period as the upper
level flow deamplifies and southerly low level winds develop ahead
of next Pacific wave. Along with the moderation in temperatures
will come a period of warm advection induced rain/snow chances
toward the end of the period.
&&
.AVIATION /00Z THURSDAY THROUGH MONDAY/...
Tonight through Thursday expect local IFR and lower conditions to
continue in heavy lake effect snow east of Lakes Erie and Ontario.
Off Lake Erie, the snow will focus mainly on the western Southern
Tier through the rest of tonight and early Thursday, including KJHW.
Winds will back more southwest on Thursday, carrying heavy lake snow
to the KBUF terminal by mid afternoon where it is expected to remain
for a 4-6 hour period. Later Thursday evening the band of heavy lake
snow will move back south of KBUF again and towards the western
Southern Tier. Off Lake Ontario, the lake snow will focus from the
northern Tug Hill into KART tonight through Thursday.
Outside of the lake effect snow, expect mainly VFR conditions.
Outlook...
Friday through Saturday...Lake effect snow with attendant
LIFR/IFR east of the lakes...and MVFR/VFR elsewhere.
Sunday...VFR/MVFR with a chance of snow showers. Lake effect snow
likely with IFR flight conditions SE of the Lakes.
Monday...Mainly VFR.
&&
.MARINE...
A deepening area of low pressure over SE Quebec will maintain gale
force winds across the lakes tonight, and small crafts on the
Niagara River. As this low continues to push eastward tonight, the
pressure gradient over the lakes will weaken...allowing for strong
winds to diminish later tonight and through the day tomorrow.
Looking further out through the rest of the week and the upcoming
weekend...a general cold westerly flow may kick up enough at points
to occasionally bring some lower-end advisory-worthy winds and waves
to the region...however winds will be nowhere near as strong as we
will see today and tonight.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Lake Effect Snow Warning until 5 PM EST Friday for NYZ006>008-
012-019-020-085.
Wind Advisory until 10 AM EST Thursday for NYZ005>008.
Wind Advisory until 1 AM EST Thursday for NYZ004-014.
Lake Effect Snow Advisory until 1 PM EST Thursday for NYZ021.
Lake Effect Snow Warning from 7 AM Thursday to 1 AM EST Friday
for NYZ010.
Lake Effect Snow Advisory from 7 AM Thursday to 1 AM EST
Friday for NYZ011.
MARINE...Small Craft Advisory until 10 AM EST Thursday for LEZ020.
Gale Warning until 7 AM EST Thursday for LEZ040-041.
Small Craft Advisory until 10 AM EST Thursday for
LOZ030.
Gale Warning until 10 AM EST Thursday for LOZ042>045-
062>065.
&&
SYNOPSIS...HITCHCOCK/THOMAS
NEAR TERM...HITCHCOCK/THOMAS
SHORT TERM...TMA
LONG TERM...TMA
AVIATION...HITCHCOCK
MARINE...THOMASHazardous weather outlook, Jan 4, 3:01 PM EST, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 301 PM EST WED JAN 4 2017 NYZ006>008-052015- OSWEGO-JEFFERSON-LEWIS- 301 PM EST WED JAN 4 2017 ...WIND ADVISORY IN EFFECT UNTIL 10 AM EST THURSDAY... ...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL 5 PM EST FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. LAKE EFFECT SNOW WARNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. LAKE EFFECT SNOW WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ021-052015- ALLEGANY- 301 PM EST WED JAN 4 2017 ...WIND ADVISORY IN EFFECT UNTIL 1 AM EST THURSDAY... ...LAKE EFFECT SNOW ADVISORY IN EFFECT UNTIL 1 PM EST THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. LAKE EFFECT SNOW ADVISORY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. LAKE EFFECT SNOW ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ001>004-013-014-052015- NIAGARA-ORLEANS-MONROE-WAYNE-LIVINGSTON-ONTARIO- 301 PM EST WED JAN 4 2017 ...WIND ADVISORY IN EFFECT UNTIL 1 AM EST THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ005-052015- NORTHERN CAYUGA- 301 PM EST WED JAN 4 2017 ...WIND ADVISORY IN EFFECT UNTIL 10 AM EST THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ019-085-052015- CHAUTAUQUA-SOUTHERN ERIE- 301 PM EST WED JAN 4 2017 ...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL 5 PM EST FRIDAY... ...LAKESHORE FLOOD ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING... ...WIND ADVISORY IN EFFECT UNTIL 1 AM EST THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. LAKESHORE FLOOD ADVISORY. LAKE EFFECT SNOW WARNING. WIND ADVISORY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. LAKE EFFECT SNOW WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ010-052015- NORTHERN ERIE- 301 PM EST WED JAN 4 2017 ...LAKESHORE FLOOD ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING... ...WIND ADVISORY IN EFFECT UNTIL 1 AM EST THURSDAY... ...LAKE EFFECT SNOW WARNING IN EFFECT FROM 7 AM THURSDAY TO 1 AM EST FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. LAKESHORE FLOOD ADVISORY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. LAKE EFFECT SNOW WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ011-052015- GENESEE- 301 PM EST WED JAN 4 2017 ...WIND ADVISORY IN EFFECT UNTIL 1 AM EST THURSDAY... ...LAKE EFFECT SNOW ADVISORY IN EFFECT FROM 7 AM THURSDAY TO 1 AM EST FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. LAKE EFFECT SNOW ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ012-020-052015- WYOMING-CATTARAUGUS- 301 PM EST WED JAN 4 2017 ...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL 5 PM EST FRIDAY... ...WIND ADVISORY IN EFFECT UNTIL 1 AM EST THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. LAKE EFFECT SNOW WARNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. LAKE EFFECT SNOW WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LOZ042>045-062>065-052015- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- 301 PM EST WED JAN 4 2017 ...GALE WARNING IN EFFECT UNTIL 10 AM EST THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ONTARIO. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WARNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-LOZ030-SLZ022-024-052015- UPPER NIAGARA RIVER AND BUFFALO HARBOR-LOWER NIAGARA RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 301 PM EST WED JAN 4 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE ONTARIO AND SAINT LAWRENCE RIVER. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ040-041-052015- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- 301 PM EST WED JAN 4 2017 ...GALE WARNING IN EFFECT UNTIL 7 AM EST THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WARNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
In the hours before
Local storm report, Jan 4, 1:56 PM EST, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
156 PM EST WED JAN 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM NON-TSTM WND DMG BUFFALO 42.89N 78.85W
01/04/2017 ERIE NY SOCIAL MEDIA
TREE DOWN ON POWERLINES ON MADISON STREET
&&
EVENT NUMBER BUF1700001
CHURCHSpecial weather statement, Jan 4, 2:06 PM EST, 5 hours 20 minutes before
Special Weather Statement National Weather Service Buffalo NY 206 PM EST Wed Jan 4 2017 NYZ012-019-020-085-042215- Wyoming-Chautauqua-Cattaraugus-Southern Erie- Including the cities of...Warsaw...Jamestown...Olean... Orchard Park...Springville 206 PM EST Wed Jan 4 2017 ...Narrow bands of intense Lake Effect Snow across southern Erie, Wyoming, Chautauqua and Cattaraugus counties... Narrow bands of Lake Effect Snow will bring localized whiteout conditions, with gusty winds up to 50 mph and snowfall rates of 2 to 3 inches per hour. This will create hazardous travel across the area, as conditions will range from nearly clear to near blizzard conditions over very short distances. Allow plenty of extra time to reach your destination, and adjust your speed to the conditions, allowing plenty of room between vehicles. CHURCH
Local storm report, Jan 4, 2:08 PM EST, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
208 PM EST WED JAN 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM NON-TSTM WND DMG 3 WNW CHEEKTOWAGA 42.92N 78.80W
01/04/2017 ERIE NY BROADCAST MEDIA
TREE DOWN ON ROMA AVE
&&
EVENT NUMBER BUF1700002
CHURCHLocal storm report, Jan 4, 5:11 PM EST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
511 PM EST WED JAN 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0509 PM SNOW 4 S WARSAW 42.68N 78.14W
01/04/2017 M4.5 INCH WYOMING NY TRAINED SPOTTER
4.5 INCHES IN 4 HRS
&&
EVENT NUMBER BUF1700003
SJWLocal storm report, Jan 4, 6:29 PM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
629 PM EST WED JAN 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0554 PM SNOW 2 SE COLDEN 42.63N 78.66W
01/04/2017 E4.0 INCH ERIE NY NWS EMPLOYEE
&&
EVENT NUMBER BUF1700004
SJWSpecial weather statement, Jan 4, 7:26 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
726 PM EST WED JAN 4 2017
NYZ010-012-019>021-085-050230-
Allegany-Southern Erie-Cattaraugus-Chautauqua-Wyoming-Northern Erie-
726 PM EST WED JAN 4 2017
...A BAND OF LAKE EFFECT SNOW WILL AFFECT SOUTHERN ERIE...NORTHERN
CATTARAUGUS...NORTHWESTERN ALLEGANY...WYOMING AND CENTRAL CHAUTAUQUA
COUNTIES...
Several bands of lake effect snow producing snow fall rates of 1 to
2 inches per hour will continue through mid evening across portions
of Southern Erie, Wyoming, northern Chautauqua, and northern
Cattaraugus counties. These bands of heavy lake effect snow will
remain in the same general area, meandering a few miles north and
south at times.
Winds in excess of 40 mph are expected with this band of lake effect
snow, producing significant blowing and drifting snow and near
whiteouts at times.
Locations impacted include...
Dunkirk, Fredonia, East Aurora, Warsaw, Evans, Boston, Eden,
Springville, South Dayton, Ashford, and Lime Lake.
This includes Interstate 90 between exits 61 and 57.
Use extra caution if you must travel into or through this dangerous
snow squall. Rapid changes in visibility and snow covered roads are
likely to lead to accidents. Consider delaying travel until the
squall passes your location.
LAT...LON 4228 7973 4230 7976 4234 7973 4244 7950
4253 7939 4260 7919 4268 7911 4286 7851
4286 7804 4256 7804 4254 7806 4253 7806
4254 7805 4232 7804 4222 7976 4227 7976
HitchcockThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 4, 7:31 PM EST | Special Weather Statement | BUF | Jefferson, Lewis | 119 min |
| Jan 5, 7:40 AM EST | Special Weather Statement | BUF | Wyoming | 80 min |
| Jan 5, 7:44 AM EST | Special Weather Statement | BUF | Jefferson, Lewis | 91 min |
| Jan 5, 9:06 AM EST | Special Weather Statement | BUF | Erie, Wyoming | 84 min |
| Jan 5, 9:17 AM EST | Special Weather Statement | BUF | Lewis | 88 min |
| Jan 5, 10:44 AM EST | Special Weather Statement | BUF | Erie | 91 min |
| Jan 5, 10:48 AM EST | Special Weather Statement | BUF | Jefferson | 87 min |
| Jan 5, 12:17 PM EST | Special Weather Statement | BUF | Erie | 88 min |
| Jan 5, 12:19 PM EST | Special Weather Statement | BUF | Jefferson | 86 min |
| Jan 5, 1:46 PM EST | Special Weather Statement | BUF | Erie | 89 min |
| Jan 5, 1:48 PM EST | Special Weather Statement | BUF | Jefferson | 87 min |
| Jan 5, 3:13 PM EST | Special Weather Statement | BUF | Erie | 77 min |
| Jan 5, 3:16 PM EST | Special Weather Statement | BUF | Jefferson | 89 min |
| Jan 5, 4:35 PM EST | Special Weather Statement | BUF | Erie | 70 min |
| Jan 5, 4:42 PM EST | Special Weather Statement | BUF | Jefferson | 93 min |
| Jan 5, 5:56 PM EST | Special Weather Statement | BUF | Erie | 79 min |
| Jan 5, 6:04 PM EST | Special Weather Statement | BUF | Jefferson | 86 min |
Nearby
Special Weather Statements in New York, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.